Tornadoes · United States · Minnesota · 2004
F0 tornado, Rothsay, Minnesota, May 11, 2004
This F0 tornado ran 0.1 miles across Wilkin County on May 11, 2004, touching down at 6:30 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 11, 2004
- Touchdown
- 6:30 PM CDT (23:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wilkin County
- Touchdown point
- 46.470, -96.630
- Lift-off point
- 46.470, -96.630
- Record number
- 1094
What the Weather Service recorded
Three funnels formed and one briefly touched down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
26 minutes of warning. NWS FGF issued a tornado warning for this county at 23:04 UTC, 26 minutes before the tornado touched down, in force until 23:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:43 UTC | 23:30 UTC | Severe Thunderstorm Warning | FGF |
| 23:04 UTC | 23:45 UTC | Tornado Warning | FGF |
| 23:45 UTC | 00:30 UTC | Tornado Warning | FGF |
| 00:31 UTC | 01:15 UTC | Tornado Warning | FGF |
| 01:16 UTC | 02:00 UTC | Severe Thunderstorm Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:06 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 11, 2:55 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 11, 2:55 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT TUE MAY 11 2004 .SHORT TERM... VERY COMPLEX WEATHER SCENARIO UNFOLDING ATTM. MOISTURE CONTINUES TO SURGE INTO SOUTHERN FORECAST AREA WITH ALMOST A 50 DEGREE TEMP GRADIENT FROM FAR NORTHWEST TO SOUTH. PRECIPITABLE WATERS AROUND 1.50 INCHES MOVING INTO SOUTH AS WELL...WITH WELL DEFINED FRONT STRETCHING FROM JUST SOUTH OF JMS NORTHEAST INTO THE ARROWHEAD OF MN. FIRST...WILL TALK ABOUT WINTER WEATHER ACROSS THE NORTH TONIGHT AND WEDNESDAY. LOOKS TO BE MOSTLY FREEZING/FROZEN PRECIP IN MOST OF NORTHEAST ND INTO EXTREME NORTHWEST MN TONIGHT AND WED...WITH SLEET/FREEZING RAIN TONIGHT CHANGING TO SNOW BY WED MORNING ALONG AND NORTH OF A DVL TO HCO LINE. WITH EXPECTED QPF AMOUNTS OF UP TO 1 INCH THROUGH WED HERE...COULD PUSH INTO WINTER STORM WARNING CRITERIA BUT HOPEFULL THAT GROUND WILL REMAIN WARM ENOUGH FOR CONTINUED MELTING...BUT WILL NEED WINTER WEATHER ADVISORY HEADLINE IN THIS AREA TONIGHT AND TOMORROW. WILL NEED TO MONITOR AREA CLOSELY THOUGH FOR POSSIBLE UPGRADE. WILL ALSO KEEP WIND ADVISORY IN EFFECT FOR REST OF AREA WITH GUSTS OVER 40 MPH POSSIBLE THROUGH AROUND 05Z. NOW FOR THE SEVERE WEATHER EVENT WHICH LOOKS LIKELY THIS AFTERNOON AND OVERNIGHT. CLEAR SLOT DEVELOPING IN NORTHEAST/CENTRAL SD AND MOVING INTO SOUTHERN AREAS ATTM. EXPECT AREA TO HEAT OUT NICELY ALONG AND SOUTH OF A LISBON TO DETROIT LAKES TO AROUND PKD LINE...WITH TEMPS HERE AROUND 80 OR EVEN SLIGHTLY HIGHER. THIS WILL YIELD CAPES AROUND 1500 J/KG AND SUFFICIENT DEEP LAYERED SHEAR FOR SUPERCELLS THIS AFTERNOON AND EVENING. A FEW TORNADOES WILL ALSO BE POSSIBLE JUST NORTH OF THE WARMFRONT WHERE HELICITIES ARE IN EXCESS OF 450 M2/S2 ALONG WITH VGP PARAMETER AROUND 0.6 ALONG WITH UPPER DIVERGENCE AND SHORTWAVE MOVING INTO AREA. ALSO...STORM MOTION SHOULD NEAR PARALLEL SFC BOUNDARY SO IF A SUPERCELL CAN DEVELOP IT WILL LIKELY LAST AS IT ENCOUNTERS STRONG SHEAR ALONG AND NORTH OF BOUNDARY. THEREFORE...MY FEELING IS THERE WILL BE FAIRLY SIGNIFICANT OUTBREAK OF SEVERE WEATHER ALONG AND SOUTH OF FRONT...WITH ELEVATED PARAMETERS(IE. NEGATIVE SHOWALTER/S) SUFFICIENT TO SUPPORT SEVERE WEATHER AS FAR NORTH AS THE BORDER. WILL MENTION CATEGORICAL CHANCE FOR THUNDER IN ALL AREAS WITH SEVERE MENTION AS WELL. HEAVY RAIN WILL BE POSSIBLE NEAR STORMS AS WELL...WITH TRAINING STORMS AS UPPER FLOW PARALLELS FRONT. REGION HAS BEEN VERY DRY WITH MOST FLASH FLOOD GUIDANCE NUMBERS 3+ INCHES IN 1 HOUR...BUT IF AREAS REMAIN NEAR STORMS FOR A PROLONGED DURATION CAN/T RULE OUT A FEW FLASH FLOOD WARNINGS EITHER WITH MOISTURE RICH ENVIRONMENT. BY WEDNESDAY MORNING...PRECIP WILL CHANGE TO ALL SNOW IN NORTHEAST ND IN ADVISORY AREA. COULD BE UP TO 4 INCHES OF SNOW HERE...WITH ETA INDICATING POTENTIAL FOR EVEN MORE...SO STAY TUNED. THERE WILL BE ONGOING THUNDERSTORMS IN FAR EAST WED MORNING AS SFC LOW SLOWLY MOVES EAST...WITH MUCH COLDER AIR FILTERING IN BEHIND SYSTEM CHANGING WHICH WILL CAUSE A RAIN SNOW MIX FOR MUCH OF EASTERN ND BY WED EVENING. UPPER LOW LINGERS AROUND AREA WED NIGHT WITH ANOTHER WAVE MOVING INTO AREA. WILL CONTINUE SHOWER THREAT INTO THU MORNIGN BEFORE HIGH FINALLY BUILDS IN AND DRIES AREA OUT. TEMPS WILL BE MUCH BELOW NORMAL WED AND THU. .LONG TERM...FRI-TUE. GFS REMAINS MODEL OF CHOICE HERE THOUGH THE SHORTWAVE BEING SHOVED EASTWARD AND OVER CWA ON FRI IS VERY SLIGHTLY FASTER THAN 00Z RUN...BUT CONSISTENT WITH ENSEMBLE. RELATED SHOWERS MOVE EAST SLIGHTLY SOONER TOO AND THIS IS ALREADY HANDLED WELL IN GRIDS. BUT THE SHORTWAVE ITSELF PASSES OVER WHILE A LOW LEVEL RIDGE IS IN PLACE SO NO NEW SHOWERS. WEAK SYSTEM TO PASS BY SAT/SAT NIGHT LOOKS OK TOO THOUGH QPF IS LIKELY OVERDONE IN GFS. UPPER JET TO STAY SOUTH OF US MOST OF THIS PERIOD SO TEMPERATURES REMAIN BELOW SEASONAL LEVELS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WIND ADVISORY ALL EASTERN ND FOR TODAY...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR EDDY...BENSON...RAMSEY...WALSH...TOWNER...NELSON...CAVALIER AND PEMBINA COUNTIES. WIND ADVISORY UNTIL 05Z FOR REST OF ND COUNTIES. MN...WIND ADVISORY ALL MN COUNTIES UNTIL 05Z...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR KITTSON COUNTY. && KELLENBENZ/GV
Hazardous weather outlook, May 11, 1:30 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 130 PM CDT TUE MAY 11 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 130 PM CDT TUE MAY 11 2004 ...SEVERE WEATHER OUTBREAK POSSIBLE ACROSS PORTIONS OF SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA LATER THIS AFTERNOON AND EVENING... ...WINTER WEATHER IS ALSO POSSIBLE FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA TONIGHT AND WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE WEATHER WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT ALONG AND SOUTH OF A LISBON TO PARK RAPIDS LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS LINE. THE MAIN THREAT IN THE MODERATE RISK AREA WILL BE ISOLATED TORNADOES...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. FURTHER NORTH...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND 4PM ACROSS PORTIONS OF NORTHEAST SOUTH DAKOTA THEN MOVE INTO SOUTHEAST NORTH DAKOTA THEREAFTER. STORMS WILL BECOME NUMEROUS THIS EVENING ACROSS THE ENTIRE REGION. THE SEVERE STORMS WILL LIKELY PERSIST THROUGH THIS EVENING INTO MUCH OF THE OVERNIGHT HOURS. HEAVY RAIN IS ALSO LIKELY NEAR ANY STORMS. SLEET AND FREEZING RAIN IS LIKELY TONIGHT ALONG AND NORTH OF A DEVILS LAKE TO HALLOCK LINE. THE MIXED PRECIPITATION WILL CHANGE TO ALL SNOW LATE TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW ACCUMULATIONS UP TO 4 INCHES IS POSSIBLE WEDNESDAY FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SNOW WILL TAPER OFF LATE IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE WEATHER REPORTS THIS AFTERNOON AND TONIGHT...ALONG WITH SNOW REPORTS TONIGHT AND TOMORROW IN PORTIONS OF NORTHEAST NORTH DAKOTA. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) KELLENBENZ
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
11.5 hours before the tornado, 222 km from the path. May 11, 2004.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -312 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 4.4 K/km
Aberdeen, SD (KABR), 00:00Z
0.5 hours after it, 222 km from the path. May 12, 2004.
- Mixed-layer CAPE
- 2506 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 1933 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
- 0-3 km lapse rate
- 7.7 K/km
The radar
The Fargo/Grand Forks radar (KMVX), 129 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:15 UTC | HAIL 0.75 | 7 Ne Barnesville | Clay, MN | |
| 00:25 UTC | HAIL 1.75 | Barnesville | Clay, MN | |
| 00:43 UTC | HAIL 1 | 8 E Barnesville | Clay, MN | |
| 00:50 UTC | HAIL 1.75 | Rothsay | Wilkin, MN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 11, 2004
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 1:45 PM CDT | F0 | Jackson, TX | 0.2 | 25 | $10,000 | ||
| May 11 | 4:25 PM CDT | F1 | Montgomery, TX | 1.0 | 250 | $360,000 | ||
| May 11 | 5:31 PM CDT | F0 | Hartley, TX | 1.0 | 25 | $2,000 | ||
| May 11 | 6:19 PM CDT | F0 | Hartley, TX | 0.1 | 25 | |||
| May 11 | 6:58 PM CDT | F0 | Wilkin, MN | 0.1 | 25 | |||
| May 11 | 7:40 PM CDT | F0 | Otter Tail, MN | 0.1 | 25 | |||
| May 11 | 8:22 PM CDT | F0 | Becker, MN | 1.0 | 25 | |||
| May 11 | 9:05 PM CDT | F1 | Becker, MN | 0.2 | 50 | |||
| May 11 | 9:15 PM CDT | F1 | Otter Tail, MN | 0.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.